Alert archive / California / High Wind Warnings in 2020

High Wind Warning 3, NWS Hanford, CA

May 12, 2020

NWS Hanford, CA issued this high wind warning at May 12, 2020, 10:59 AM PDT. It took effect at May 12, 2020, 1:00 PM PDT. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 12, 2020, 10:59 AM PDT (17:59 UTC)
In effect from
May 12, 2020, 1:00 PM PDT
Expired
May 13, 2020, 5:00 AM PDT
In force
16 hr
Issued by
NWS Hanford, CA

The text

As transmitted.

763 
WWUS76 KHNX 121759
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
1059 AM PDT Tue May 12 2020

CAZ196-198-199-130200-
/O.UPG.KHNX.WI.Y.0030.200512T1900Z-200513T0600Z/
/O.NEW.KHNX.HW.W.0003.200512T2000Z-200513T1200Z/
Tehachapi Area-Indian Wells Valley-Kern County Desert-
Including the cities of Tehachapi, Inyokern, Ridgecrest, 
Rosamond, California City, Randsburg, Edwards AFB, and Mojave
1059 AM PDT Tue May 12 2020

...HIGH WIND WARNING IN EFFECT UNTIL 5 AM PDT WEDNESDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 60 mph 
  expected.

* WHERE...Tehachapi Area, Indian Wells Valley and Kern County 
  Desert.

* WHEN...Until 5 AM PDT Wednesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Highways affected include, but are not
  limited to Highway 14, Highway 178 through and below Walker
  Pass, including the town of Inyokern, and Highway 58 through and
  below Tehachapi Pass, including the town of Mojave.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
ab
2 follow-up statements
808 
WWUS76 KHNX 130154
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
654 PM PDT Tue May 12 2020

CAZ196-198-199-131200-
/O.CON.KHNX.HW.W.0003.000000T0000Z-200513T1200Z/
Tehachapi Area-Indian Wells Valley-Kern County Desert-
Including the cities of Tehachapi, Inyokern, Ridgecrest, 
Rosamond, California City, Randsburg, Edwards AFB, and Mojave
654 PM PDT Tue May 12 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM PDT WEDNESDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 60 mph 
  expected.

* WHERE...Tehachapi Area, Indian Wells Valley and Kern County 
  Desert.

* WHEN...Until 5 AM PDT Wednesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Highways affected include, but are not 
  limited to Highway 14, Highway 178 through and below Walker 
  Pass, including the town of Inyokern, and Highway 58 through 
  and below Tehachapi Pass, including the town of Mojave.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
612 
WWUS76 KHNX 131144
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
444 AM PDT Wed May 13 2020

CAZ196-198-199-131245-
/O.EXP.KHNX.HW.W.0003.000000T0000Z-200513T1200Z/
Tehachapi Area-Indian Wells Valley-Kern County Desert-
Including the cities of Tehachapi, Inyokern, Ridgecrest, 
Rosamond, California City, Randsburg, Edwards AFB, and Mojave
444 AM PDT Wed May 13 2020

...HIGH WIND WARNING WILL EXPIRE AT 5 AM PDT EARLY THIS MORNING...

Winds have diminished over the area thus the high wind warning
will be allowed to expire at 5 AM. Local gusty winds will continue
through mid morning.

$$

Dudley

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this high wind warning went out at May 12, 6:19 AM PDT, 4 hours 40 minutes earlier.

Area forecast discussion, May 12, 6:19 AM PDT, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service Hanford CA
619 AM PDT Tue May 12 2020

.UPDATE...Updated synopsis, POPs, sky cover, and weather to
reflect current conditions and latest radar and high resolution
forecast data for light showers or sprinkles in Kern County,
mainly western & southern portions, including Bakersfield.

&&

.SYNOPSIS...
A storm system will will bring a slight chance of light rain or
sprinkles this morning and afternoon for portions of the San
Joaquin Valley, Sierra Nevada, and foothills. Breezy conditions in
wind- prone areas in eastern Kern County are possible this
afternoon and evening. Otherwise, expect much cooler weather until
Thursday with high temperatures several degrees below normal for
this time of the year. A brief warmup is possible for Friday and
Saturday before another low pressure system arrives by early next
week.

&&

.DISCUSSION...A low pressure trough will continue to move
southward into Central California early this morning and through
this afternoon. Some gusty winds developed through the passes in the
higher terrain adjacent to the west side of the Central Valley.
For example, gusts reached over 40 miles per hour through Pacheco
Pass for a few hours last evening. An even cooler day is in store
for today with some isolated to scattered showers over the Sierra
Nevada from Tulare County northward during this morning and
afternoon. Light snow is possible along the Sierra Nevada crest at
elevations above 7500 feet today. Some isolated light showers are
likely mainly north of Fresno in the San Joaquin Valley this
morning. Precipitation amounts are progged at a tenth of an inch
or less and closer to a hundredth or two in the SJ Valley. Today's
highs will be several degrees below average, with highs mainly in
the 70s in the lower elevations throughout our portion of Central
California. Gusty westerly winds will pick up by this afternoon
in the Kern County mountain and desert areas, and occasional gusts
around 50 miles per hour are expected.

A zonal flow pattern aloft will continue on Wednesday and
Thursday, so expect little change in temperatures, though with a
slight uptick each day. Daytime highs will remain slightly below
seasonal averages for this period. A weak upper-level ridge will
build off the CA coast by Thursday night, so that temperatures
will continue warm a little more on Friday and even more on
Saturday. While above average temperatures will briefly return
on Friday into the weekend, we do not anticipate highs will warm
to what occurred last weekend. It appears the warmest temperatures
will be on Saturday; highs will warm back to mid to upper 80s at
the warmest locations with a few spots into the lower 90s in the
Kern County desert.

On Sunday, another low pressure system is forecast to arrive, and
high temperatures could lower by a few degrees and possibly back
to around seasonal averages in some areas in the Central Valley.
More noticeable cooling will return by Monday, along with
precipitation chances for mainly Fresno County northward. Some
light snow is once again possible in the higher elevations, or along
the Sierra Nevada crest, but with little or no accumulation. In
summary, a weather pattern fairly typical for the middle of May
will continue, though with occasional relatively cool periods.

&&

.AVIATION...
Isolated light showers will spread southward into the central SJ
this morning, or through 18Z today. Mountain obscurations are
expected due to isolated to scattered showers this morning and
afternoon over the Sierra Nevada for Tulare County northward.
Occasional wind gusts around 40 KT are possible over the ridges
and through and below the Kern County mountain passes during 20Z
today thru 06Z Wednesday. VFR conditions will otherwise prevail
across the central CA interior for at least the next 24 hours.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
an/or to provide feedback.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from noon today to 11 PM PDT this evening for
CAZ196-198-199.

&&

public...BSO
aviation....Dudley

weather.gov/hanford

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 9:01 PM PDTWind AdvisoryHNX6 hr

Nearby

High Wind Warnings in California, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.